A 69-year-old female presented to ED with postural pre-syncope, palpitations and fatigue. She had a history of metastatic small-cell lung carcinoma, with a mediastinal tumour compressing her SVC demonstrated on recent CT chest, for which she had received radiotherapy 2 weeks prior. There were no adrenal metastases demonstrated on CT. She had no history of cardiac failure.
She had been discharged from the radiation oncology service 10 days prior after presenting with identical symptoms. She had received IV fluids and been advised to stay hydrated.
She reported no chest pain, SOB, haemoptysis, no leg pain or swelling.
On arrival she was alert and calm, but hypotensive and tachycardic: BP 90/50 lying, 70/50 standing, HR 115 and regular at rest. Vitals otherwise normal. No respiratory distress. Examination revealed a raised JVP with widespread collateral vessels across the chest, which had been noted previously. Her peripheries were well perfused.
ECG showed sinus tachycardia, and blood tests were unremarkable.
Subcostal view of the heart:
A small pericardial effusion is demonstrated. There are no convincing echocardiographic signs of tamponade. LV contractility appears adequate. The IVC is plethoric (large) and displays no collapse in inspiration. RUQ and LUQ views did not reveal any pleural effusion.
Pulsus paradoxus was measured at 6mmHg, suggesting no significant tamponade.
The case was discussed with the ED consultant, who reviewed the images and agreed with the findings. The patient was referred to radiation oncology for admission. The admitting registrar was advised of the new pericardial effusion.
How did POCUS help?
POCUS helped to guide acute management in ED, as well as disposition.
Pericardial effusion should always be in the differential diagnosis for hypotension. A history of malignancy should raise suspicion. You might suspect it based on ECG findings (low voltage, electrical alternans) or CXR (new cardiomegaly), however the only way to make the diagnosis is with ultrasound, or advanced imaging (CT/MRI).
After identifying pericardial effusion, the next step is to assess for cardiac tamponade (i.e. significant cardiovascular compromise due to the effusion, known as obstructive shock). This is important to know in ED because significant tamponade might require emergency pericardiocentesis.
Classic clinical signs of cardiac tamponade are described in Beck’s triad: low blood pressure, distended neck veins, and muffled heart sounds. The latter is subjective, and difficult to assess in ED where there is a lot of ambient noise. More importantly, due to SVC compression, this patient already had distended neck veins! Pulsus paradoxus is another clinical sign, however this is quite difficult and time-consuming to measure. If a patient presented in obstructive shock and you suspected tamponade, the priority would be resuscitation and echocardiographic confirmation.
The key echocardiographic sign of tamponade is collapse of the right atrium or ventricle during diastole. There may be a hint of RV collapse in the above images. I could have used M-mode to look at this more accurately.
You might also expect to see a plethoric, non-collapsing IVC in tamponade (or other causes of obstructive shock). However in this case, without convincing features of tamponade, it is more likely that the patient was simply volume replete.
The finding of a new pericardial effusion in a patient with thoracic malignancy is significant, because if the effusion were to enlarge quickly at some later date, she could develop tamponade.
What would have happened without POCUS?
Most likely the patient would have been admitted anyway given her significant symptomatic postural hypotension. If her hypotension did not improve on the ward, the inpatient team might have considered formal echocardiography, which would have revealed the effusion. If they didn’t order an echo, the effusion would likely have gone unnoticed.
What was the outcome of the case?
The patient was admitted for 6 days under the radiation oncology service. Investigations for adrenal insufficiency were negative. She was diagnosed with possible paraneoplastic autonomic neuropathy. She was also advised that carotid/aortic baroreceptors could have been damaged by radiotherapy. She was commenced on midodrine (an oral vasopressor agent) and discharged with an increased level of home support.